Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 60, NWS Las Vegas, NV

July 30, 2022Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2022, 1:05 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2022, 1:05 PM MST (20:05 UTC)
Expired
Jul 30, 2022, 4:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 175 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WGUS55 KVEF 302005
FFWVEF
AZC015-CAC071-302315-
/O.NEW.KVEF.FF.W.0060.220730T2005Z-220730T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
105 PM PDT Sat Jul 30 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  San Bernardino County in southern California...

* Until 415 PM MST /415 PM PDT/.

* At 105 PM MST /105 PM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the area between Vidal Junction and 
  Park. Flash flooding is ongoing.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Parker Dam Road, Big River, Earp and Vidal Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3409 11443 3413 11463 3428 11455 3438 11441
      3436 11426 3431 11409 3430 11409 3430 11414
      3426 11413 3426 11417 3425 11417 3421 11422
      3419 11423 3417 11426 3417 11429 3414 11432
      3413 11435 3412 11437 3411 11439 3411 11441

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
642 
WGUS75 KVEF 302126
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
226 PM PDT Sat Jul 30 2022

AZC015-CAC071-302315-
/O.CON.KVEF.FF.W.0060.000000T0000Z-220730T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
226 PM MST Sat Jul 30 2022 /226 PM PDT Sat Jul 30 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST/415 PM 
PDT/ THIS AFTERNOON FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO 
COUNTIES...

At 226 PM MST /226 PM PDT/, Doppler radar indicated thunderstorms 
had dissipated over the area between Vidal Junction and Parker Dam. 
Between 1 and 2 inches of rain fell to the north of SR 62 and Parker 
Dam Road which will produce ongoing flash flooding.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  SR 62 and Parker Dam Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3409 11443 3413 11463 3428 11455 3438 11441
      3436 11426 3431 11409 3430 11409 3430 11414
      3426 11413 3426 11417 3425 11417 3421 11422
      3419 11423 3417 11426 3417 11429 3414 11432
      3413 11435 3412 11437 3411 11439 3411 11441

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
299 
WGUS75 KVEF 302307
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
407 PM PDT Sat Jul 30 2022

AZC015-CAC071-302317-
/O.EXP.KVEF.FF.W.0060.000000T0000Z-220730T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
407 PM MST Sat Jul 30 2022 /407 PM PDT Sat Jul 30 2022/

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST/415 PM PDT/ THIS 
AFTERNOON FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 500 AM MST Sunday/500 AM PDT 
Sunday for a portion of northwest Arizona.

LAT...LON 3409 11443 3413 11463 3428 11455 3438 11441
      3436 11426 3431 11409 3430 11409 3430 11414
      3426 11413 3426 11417 3425 11417 3421 11422
      3419 11423 3417 11426 3417 11429 3414 11432
      3413 11435 3412 11437 3411 11439 3411 11441

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:14 AM MST, 10 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 2:14 AM MST, 10 hours 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
214 AM PDT Sat Jul 30 2022

.SYNOPSIS...Moist and unstable air will remain over much of the
region through the weekend and into early next week. Heavy rain and
flash flooding are the primary concerns, and the potential for
damaging winds exists as well. The high humidity will help hold
temperatures down, especially in areas where rain occurs.
&&

.SHORT TERM...Through tonight. Another active early morning with
storms still tracking southwest through San Bernardino County at
this time. As has been the case for a while now, instability and
deep moisture remain in place, with the main lifting mechanisms
being daytime heating and a mix of small scale features such as
outflow boundaries, MCVs, etc. The HRRR model, which has been
performing well recently, focuses on Mohave County and southwestern
San Bernardino County for the heaviest rain this afternoon and
evening. Extended the Flood Watch for Mohave County for another day,
and also issued a Watch for the Barstow and Morongo Basin areas for
today. Thanks for the coordination FGZ, LOX, and SGX.

.LONG TERM...Sunday through Friday.

The high that has been parked over northern Nevada will migrate over
Utah by Sunday allowing a broad southeast to southerly flow
advecting moisture across our entire area. An inverted trough will
be lifting up central California and will likely influence extensive
showers and thunderstorms across the southern Sierra and Owens
Valley. PoP values of 60 to 70 percent remain over northern Inyo
County and expand across central Nevada as a trough swinging into
the Pacific Northwest increases convergence across the region. This
will lead to scattered to numerous thunderstorms.

A general drying trend is indicated Tuesday through Thursday as the
trough brings drier air in from the west and northwest. PoP values
gradually decrease accordingly each of those days. PoP values tick
back up Friday over southern Nevada and northwest Arizona as
southerly flow redevelops and brings additional moisture back our
way. Temperatures will remain below normal through early next week,
but will climb back near normal as moisture decreases by the middle
of the week.
&&

.AVIATION...For Harry Reid...Light winds favoring a southeasterly
direction at times are likely once again today with speeds generally
remaining 10kts or less.  Model guidance is much less enthusiastic
about convection in the valley today, and as a result, the VCTS that
was included in the previous TAF package between 22Z and 04Z has
been removed.  However, with that said, an isolated storm or two
cannot be ruled out over the higher terrain west and south of the
field between 19Z and 01Z.  Winds are expected to go light and
variable overnight into Sunday morning before light southeasterly
winds and a better chance of convection returns to the valley Sunday
afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Prevailing winds at area TAF sites today will continue
to be light with speeds generally 10kts or less.  Convective
activity overall looks to be less today than what has been seen over
the past few days.  KBIH has the best chance of seeing activity
today and VCTS has been included between 21Z and 04Z.  Thunderstorm
activity is also possible near KDAG, but the latest guidance keeps
the activity just south of the field so decided to not include VCTS
in the 12Z TAF package. All TAF sites should see light winds return
overnight into Sunday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Adair
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:20 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 29, 6:48 PM MSTSevere Thunderstorm WarningVEFMohave57 min
Jul 29, 7:33 PM MSTSevere Thunderstorm WarningVEFMohave87 min
Jul 29, 8:20 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 29, 8:50 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 29, 9:47 PM MSTDust Storm WarningVEFMohave58 min
Jul 30, 12:00 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 30, 2:16 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 30, 2:38 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 30, 4:05 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 29, 5:45 PM MSTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 29, 6:32 PM MSTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 29, 7:58 PM MSTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 29, 9:19 PM MSTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 29, 10:51 PM MSTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 30, 12:47 AM MSTFlood WatchVEFSan Bernardino22 hr
Jul 30, 1:45 PM MSTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 30, 3:40 PM MSTSevere Thunderstorm WarningVEFSan Bernardino65 min

Nearby

Flash Flood Warnings in Arizona, 2022Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.